My 7 year old has a lazy eye. The eye patch does not work well with him, he was given Atropline Ophthalmic eye drop to blurr the good eye. I don't have a good feeling about putting the eye drop in the good eye. Is it possible that this eye drop can damage the good eye? I only gave him one drop yesterday and he still has the effect today. However, I didn't put any today because he had a hard time in school. I don't know I just don't trust this medication! What should I do?
My son has a lazy eye and has been given Atropline Opt, is it safe to use in his good eye?
- 8 Feb 2011 by Juanito Campos
8 Feb 2011
It wont hurt his good eye permanently. It will possibly give him headaches because it is blurring his good eye. I understand the theory behind what the ophthalmologist is wanting to do. What happens in ambliopia (the name for "lazy eye") is that the childs eye is drifting due to weaker muscles in his "lazy" eye causing the child to see double. Eventually the brain will compensate by ignoring the signal from the lazy eye. This will reduce the vision in that eye to no better than 20/400 even with glasses correction. So what they want to do is to train the muscles in the lazy eye to work harder. Usually done by patching the good eye to make the lazy one work harder. Atropine eye drops will blur the eye because it dilates the pupil. If you have ever had a dilated eye exam at the eye Dr, they usually use atropine to do the job, so you know how difficult it is to see after dilation.
The side effects of this medicine include confusion, headache, blurred vision, increased eye pressure, irritation, sensitivity to light, and a few others. Once you stop using the drug the dilation will go back to normal in a few days and side effects will diminish. That being said, if you wish to treat this lazy eye and prevent him from losing most of his vision in his lazy eye permanently you need to do it NOW! Your son is already 7. My ophthalmolgist I worked with said the damage was often done if this was not treated by the age of 5. Your sons ophthalmologist must think there is still time to correct this. Can I ask why patching is not working for him? It is your best alternative to these drops. At 7 years old he should be old enough to explain the consequences of not keeping a patch in place. It will be awkward and uncomfortable for him to get the ambliopic eye working. It is awkward for him to wear a patch, the other kids will ask why he is wearing it, but it is temporary. He wont have to wear it long and he needs to know his vision is at stake. He will be legally blind in one eye without treatment.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was told viagara is not good for my good eye since sometimes it develops eye problems. How about the pellet? Does it stay in the penis and not go ...
1 answer • 26 Apr 2010
My eyes have down a 180 reversal. eye site went from bad to good but now am having flashing in one eye like a peice of thred hanging in front of it .
1 answer • 28 Apr 2012
My son is 14, taking concerta 72mg ,eeg has shown a lazy brain on left side,can concerta cause this?
My son has been diagnosed ADHD at 8 yrs, was taking ritalin for 3 years, then concerta. The meds only act as a concentration booster. He has been ...
1 answer • 8 Oct 2013
My son has problems with red eye.
2 answers • 23 Sep 2014
I found out a couple weeks ago that I have glaucoma in my left eye and 30% plus of my optic nerve is damaged. I have been on spiriva for a few months ...
1 answer • 15 Dec 2014